INTRODUCTION: Acute respiratory failure in an immunocompromised patient carries a wide differential. We present an unusual cause of acute respiratory failure in a patient with HIV.
CASE PRESENTATION: 48 Y male with h/o HIV since 1988 presented to the emergency department with sudden onset of shortness of breath and cough of few weeks. His past medical history was significant for renal transplant, atrial fibrillation and hypertension. Home medications included antiretrovirals, low dose prednisone, mycophenolate and tacrolimus. He was noted to be tachycardic, tachypneic and hypoxic (HR 160/ min, BP 138/104 mm, respiratory rate of 50/min, oxygen saturation of 75% on room air) and was intubated for acute respiratory failure. His physical exam was significant for coarse crackles, irregular heart rhythm and lower extremity pedal edema. Significant laboratory values included a hemoglobin of 10.7g/dL , white count of 15.9, CD4 count of 662 and HIV RNA copies <48 copies/ml. Urine toxicology screen was negative for recreational drugs. CXR showed new diffuse bilateral hazy opacities. CT chest confirmed bilateral ground glass opacities. He was pan cultured and started empirically on Vancomycin and cefepime. Bronchoalveolar lavage grew CMV. Occasional macrophages with crystalline structures were also noted. Thoracoscopic lung biopsy was performed showed intense exudation within alveoli of macrophages laden with birefrengent needle-shaped crystalline structures, consistent with talc material. There was no evidence of vasculitis, granulomas or viral cytopathic changes. Stains and cultures for AFB and fungus were negative. Although BAL grew CMV, serological viral loads were low and there was no evidence of cytomegalic inclusion bodies in the surgical lung biopsy. CMV pneumonitis was therefore not felt to be the cause of his respiratory failure, and antivirals were not started. He improved over the course of several days with supportive management, and was successfully extubated. He subsequently reported a history of avid use of talc powder. He also reported a recent change in daily routine of directly inhaling talc powder via an aerosolizing device to help him relax before sleeping.
DISCUSSIONS: Talc is a mineral composed of magnesium silicates. Pulmonary involvement has been described in the form of talcosilicosis, talcoasbestosis, talcosis caused by inhalation of talc, and inadvertent intravenous administration (1).Radiological features described include diffuse ground glass appearance, reticulonodular and fibrotic changes. Late complications include cor pulmonale and pulmonary arterial hypertension. Most frequent pathologic change is diffuse fibrosis containing macrophages and multinucleate giant cells with absorbed particles. These appear as birefringent particles when viewed with polarized light. In talcosis secondary to IV drug use, there is a predominant perivascular deposition of talc. In inhalational talcosis, talc deposits predominantly in and around terminal and respiratory bronchioles. Treatment is largely supportive, with a few case reports suggesting benefit from steroids.
CONCLUSION: Pulmonary talcosis has been reported as a result of chronic occupational exposure, recreational IV drug abuse and iatrogenic exposure secondary to pleurodesis. Acute respiratory failure due to talc has been described in patients after talc pleurodesis and IV drug abuse (2). Our HIV patient developed acute respiratory failure as a result of recreational inhalation of talc powder, which makes this case fairly unique in literature. It is important to consider pulmonary talcosis in the differential diagnosis of acute diffuse pneumonitis in a patient with relevant exposures.
DISCLOSURE: Awungjia Leke-Tambo, No Financial Disclosure Information; No Product/Research Disclosure Information